Heparin-associated thrombocytopenia and thrombosis: A serious clinical problem and potential solution

Journal Article

Heparin-associated thrombocytopenia and thrombosis (HATT) is an unusual but serious complication of heparin therapy. Twenty-five patients (13 men and 12 women) had thrombocytopenia and arterial or venous thrombosis 1 to 10 days (mean, 6.3 days) after the start of heparin administration. The vessels in the affected extremity had been entered for catheterization, arteriography, or passage of a balloon conterpulsation device in 19 of the 25 patients. In vitro platelet aggregation with heparin was seen in all patients. Additional studies were performed to see whether other lots or sources of heparin also produced in vitro aggregation. Four separate lots of beef lung heparin, commercial heparin from porcine intestinal mucosa, and two types of low molecular weight heparin were all highly stimulatory in this system. However, Org 10172, a heparinoid, did not induce aggregation in any of 13 patient plasmas tested. Inhibition of platelet aggregation by aspirin was also examined. Aspirin abolished in vitro aggregation in 9 of 16 cases and decreased the degree of aggregation from 85% to 55% (p = 0.02) in the remaining seven cases. We conclude that in patients with HATT platelet aggregation is equally induced by beef lung, porcine intestinal, and some forms of low molecular weight heparin. Org 10172 does not stimulate platelet aggregation in plasma from these patients in vitro. Finally, there may be a role for aspirin in treating patients with HATT. © 1986.

Duke Authors

Cited Authors

  • Makhoul, RG; Greenberg, CS; McCann, RL

Published Date

  • 1986

Published In

Volume / Issue

  • 4 / 5

Start / End Page

  • 522 - 528

PubMed ID

  • 3773133

International Standard Serial Number (ISSN)

  • 0741-5214